Mototsugu Fukaya, 1 Kenji Sato, 2 Mitsuko Sato, 3 Hajime Kimata, 4 Shigeki Fujisawa, 5 Haruhiko Dozono, 6 Jun Yoshizawa, 7 Satoko Minaguchi 8
1 Tsurumai Kouen Clinic, Nagoya, 2 Department of Dermatology, Hannan Chuo Hospital, Osaka, 3 Sato Pediatric Clinic, Osaka, 4 Kimata Hajime Clinic, Osaka, 5 Fujisawa Dermatology Clinic, Tokyo, 6 Dozono Medical House, Kagoshima, 7 Yoshizawa Dermatology Clinic, Yokohama, 8 Department of Dermatology, Kounosu Kyousei Hospital, Saitama, Japan
Abstract: The American Academy of Dermatology published a new guideline regarding topical therapy in atopic dermatitis in May 2014. Although topical steroid addiction or red burning skin syndrome had been mentioned as possible side effects of topical steroids in a 2006 review article in the Journal of the American Academy of Dermatology , no statement was made regarding this illness in the new guidelines. This suggests that there are still controversies regarding this illness. Here, we describe the clinical features of topical steroid addiction or red burning skin syndrome, based on the treatment of many cases of the illness. Because there have been few articles in the medical literature regarding this illness, the description in this article will be of some benefit to better understand the illness and to spur discussion regarding topical steroid addiction or red burning skin syndrome.
Keywords: topical steroid addiction, atopic dermatitis, red burning skin syndrome, rebound, corticosteroid, eczema
A common mistake is to be too cautious about topical steroids. Some parents undertreat their children's eczema because of an unfounded fear of topical steroids. They may not apply the steroid as often as prescribed, or at the strength needed to clear the flare-up. This may actually lead to using more steroid in the long term, as the inflamed skin may never completely clear. So, you may end up applying a topical steroid on and off (perhaps every few days) for quite some time. The child may be distressed or uncomfortable for this period if the inflammation does not clear properly. A flare-up is more likely to clear fully if topical steroids are used correctly.